If you suffer from diabetes, you need to be aware of which drugs may interact with your system in a way that causes your condition to get worse. Although side effects of certain medications such as alprazolam, sold as Xanax in the U.S., may minimally affect people without diabetes, these effects can cause more severe problems for diabetics, affecting your diabetes in indirect ways.
As a diabetic, you need to maintain a proper diet as well as engage in exercise and take your medication. Taking the benzodiazepine Xanax, which classifies as a central nervous system depressant, can suppress your appetite. This may mean you do not eat enough food to fulfill your required diet. If you continue to take your medication, this could cause hypoglycemia or low blood sugar. If this becomes severe, it could send you into a coma. So, while a decrease in appetite classifies only as a non-serious side effect of Xanax for most people, it can cause serious problems for diabetics, explains MayoClinic.com, which adds that a complete lack of appetite classifies as a serious side effect for anyone taking Xanax and requires notifying your physician immediately to get help.
Conversely, Xanax may cause your appetite to increase, meaning you may eat more food than you should for your diabetic diet. Gaining weight can cause an imbalance in the glucose you ingest through food and the insulin produced by your pancreas. Taking medications that increase insulin production may not be able to compensate for the surge in food coming into your system. Increased appetite and gaining weight both normally classify as non-serious side effects, but they can cause hyperglycemia or high blood sugar levels in diabetics.
As a sedative and treatment for anxiety and panic disorders, Xanax may produce amnesia or forgetfulness as a serious common side effect. This can cause problems for anyone who takes the drug, but it can add an extra problem for diabetics. If you cannot remember, you may not check your blood sugar levels regularly and you may forget to take your diabetes medications. Combined, these two problems can cause your blood glucose levels to drop, spike or fluctuate, any of which may cause serious health problems. Report any loss of memory to your physician. If the forgetfulness occurs in severe form, your friends or family members may need to get you to the doctor for help.